Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 176, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 1:53 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2022, 1:53 PM PDT (20:53 UTC)
- Expired
- Aug 14, 2022, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:48 PM PDT | FLASH FLOOD | 18 S Needles, CA | CHP REPORT OF ROADWAY FLOODING, WITH 4 VEHICLES STUCK IN THE WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WGUS55 KVEF 142053
FFWVEF
CAC071-150000-
/O.NEW.KVEF.FF.W.0176.220814T2053Z-220815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
153 PM PDT Sun Aug 14 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 500 PM PDT.
* At 153 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Mojave Preserve expanding southward to
Interstate 40. Additional thunderstorms are forming west of US-95
and could also produce flash flooding. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Mitchell Caverns, Highway 95 At Mile Marker 29, Kelso, Essex,
Black Canyon Equestrian Campground, Hole In The Wall Campground
and Highway 95 And I-40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3514 11547 3513 11546 3503 11525 3503 11498
3519 11489 3505 11471 3488 11473 3455 11459
3434 11460 3432 11471 3448 11561 3469 11571
3498 11570
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO3 follow-up statements
246
WGUS75 KVEF 142146
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
246 PM PDT Sun Aug 14 2022
CAC071-150000-
/O.CON.KVEF.FF.W.0176.000000T0000Z-220815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
246 PM PDT Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR SAN BERNARDINO COUNTY...
At 246 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain near Goffs and Essex as well as the Mojave Preserve. Between
0.75 and 1.5 inches of rain have fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Mitchell Caverns, Highway 95 At Mile Marker 29, Kelso, Essex,
Black Canyon Equestrian Campground, Hole In The Wall Campground
and Highway 95 And I-40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3514 11547 3513 11546 3503 11525 3503 11498
3519 11489 3505 11471 3488 11473 3455 11459
3434 11460 3432 11471 3448 11561 3469 11571
3498 11570
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO220
WGUS75 KVEF 142308
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
408 PM PDT Sun Aug 14 2022
CAC071-150000-
/O.CON.KVEF.FF.W.0176.000000T0000Z-220815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
408 PM PDT Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR SAN BERNARDINO COUNTY...
At 408 PM PDT, CHP reported ongoing flooding along US-95 south of
Needles and multiple vehicles are requiring rescue. Flash Flooding
continues in the area.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Mitchell Caverns, Highway 95 At Mile Marker 29, Kelso, Essex,
Black Canyon Equestrian Campground, Hole In The Wall Campground
and Highway 95 And I-40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3514 11547 3513 11546 3503 11525 3503 11498
3519 11489 3505 11471 3488 11473 3455 11459
3434 11460 3432 11471 3448 11561 3469 11571
3498 11570
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO945
WGUS75 KVEF 142356
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
456 PM PDT Sun Aug 14 2022
CAC071-150006-
/O.EXP.KVEF.FF.W.0176.000000T0000Z-220815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
456 PM PDT Sun Aug 14 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
SAN BERNARDINO COUNTY...
The heavy rain has ended for parts of San Bernardino County near
Essex and Needles. Flooding is no longer expected to pose a threat.
Flooding is still likely in southeastern San Bernardino County near
Vidal Junction and US-92 south of Needles. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 100 AM PDT Monday for portions
of northwest Arizona, southeast California and Nevada.
LAT...LON 3514 11547 3513 11546 3503 11525 3503 11498
3519 11489 3505 11471 3488 11473 3455 11459
3434 11460 3432 11471 3448 11561 3469 11571
3498 11570
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:47 PM PDT, 6 minutes earlier.
Area forecast discussion, Aug 14, 1:47 PM PDT, 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 147 PM PDT Sun Aug 14 2022 .SYNOPSIS...Flash Flood Watch continues today for scattered thunderstorm activity in southern Nevada and northwestern Arizona. Anomalous moisture in place continues to aid thunderstorms in producing heavy rainfall and widespread flash flooding, particularly in areas of higher terrain. Thunderstorm chances persist each afternoon through the forecast period, with best chances late-week as we gear up for a possible tropical influence. && .DISCUSSION...Today through the week. Anomalous moisture persists for the Desert Southwest, with over an inch and a half of PWAT in the 12Z Las Vegas sounding. Yesterday, convection was slow to start, and experienced a bit of inhibition due to early-morning cloud cover across the region. This morning, skies cleared early, allowing the surface to sufficiently heat, with the first Flash Flood Warning issuance of the day at 12:27pm PDT. As expected, isolated thunderstorms with frequent lightning and locally heavy rainfall favored the high terrain so far this afternoon, but as valleys reach their convective temperatures, we expect areal coverage to greatly increase through the afternoon. There remain a number of vulnerable locations across our forecast area due to repetitive monsoonal flooding. The majority of roads through Death Valley National Park remain closed due to flood damage. The Mojave National Preserve was able to open the majority of theirs on Friday, but North Kelbaker Road and Zzyzx Road remain closed. Golden Valley and Kingman have had numerous flood events so far this season as well, with widespread flood and heavy rain impacts observed yesterday. Due to heavy rainfall continuing to target similar areas each day, soil moisture content has increased, which provides antecedent conditions prime for additional flash flooding. In general, isolated thunderstorm activity will wane after sunset. However, models, including the 18Z run of the HRRR continue to hint at a northeasterly storm prorogation tonight from southwestern Utah through Lincoln, then northern Mohave and eastern Clark counties between sunset and midnight. This storm direction is favorable for heavy rain in the Las Vegas Valley. Confidence is low at this time in it coming to fruition... hi-resolution models have hinted at similar set ups each evening over the last few days, with minimal-to- no experienced impacts. That said, the signal for a northeasterly event returns Monday night, but there are a number of questions about how Monday convection will materialize, in general. Ongoing convection overnight tonight has the potential to keep the area socked in with cloud cover Monday morning. WPC has shifted their SLIGHT risk eastward, and out of our forecast area entirely for Monday... a solution that the HREF 3 hour PMM supports. With no clear forcing signal and in coordination with our neighbors, opted out of extending the Flash Flood Watch into Monday at this time. The 18Z HRRR shows +40 dBZ convection across northern Inyo, Esmeralda, and central Nye counties Monday, but due to PWAT regression, these storms are not as likely to produce the same magnitude of rainfall that we have experienced the last few days across the Mojave Desert. Confidence will increase either for or against a Monday watch tonight with the 00Z HREF run, but at the moment, WPC, HREF, nor NBM are enthused with rain totals tomorrow. An area of high pressure will build over northeastern Nevada and southern Utah tomorrow... a pattern that often results in vorticity ejections southwestward through Clark County, producing heavy rain in the Las Vegas Valley. Stay tuned as we work to resolve some of the finer details of the forecast. Regardless, we're in the midst of an active monsoon with anomalous PWATs stretched across the Desert Southwest. Mountain zones can expect daily afternoon thunderstorms with greatest chances the further east you move through our CWA - additionally, any areas along outflows from the previous day's MCS activity. Late week, a potential tropical influence may work to drastically increase PoPs and QPF across our forecast area. According to the NHC, the disturbance in question is currently positioned over Corpus Christi, where 12Z soundings read over 2.5 inches of PWAT. This system is expected to move westward across northern Mexico this week, which could influence late-week monsoon activity across the Desert Southwest. && .AVIATION...For Harry Reid...Light winds this afternoon, generally favoring an easterly direction. Speeds around 5-8 knots. Thunderstorm development expected this afternoon on the mountains south and west of the valley. These could send outflow winds to the terminal, but the prospect of storms in the valley appears to be fairly low at the moment. Winds should turn southerly in the late afternoon and evening, with speeds around 8-10 knots. There is a low possibility of northeasterly outflow winds, and potentially storms, reaching the valley this evening, but confidence is not high enough to include in the TAF at this time. Otherwise, expect light southwest winds overnight, turning to the east tomorrow morning. SCT-BKN mid and upper-level clouds throughout the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds expected across the area with scattered mid and upper-level clouds. Afternoon thunderstorms are expected to develop in the vicinity of the Las Vegas Valley and Colorado River Valley sites. Outflow winds, and possibly TSRA, could impact these airports, with the best chances at KHND, KIFP, and KEED. Thunderstorm activity is expected to wane in the evening, though there is a low possibility of storms/outflow moving southwest into the Las Vegas Valley this evening. There remains a fair amount of uncertainty in this scenario, thus opted to not include in the respective TAFs. Should confidence increase, amendments will be needed. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Varian AVIATION...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:39 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 12:27 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 2:12 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 63 min |
| Aug 14, 2:22 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 3:21 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 39 min |
| Aug 14, 3:46 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 14, 4:33 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.